Estimating the critical determinants of a class of three-dimensional star bodies

Open access


In the problem of (simultaneous) Diophantine approximation in ℝ3 (in the spirit of Hurwitz’s theorem), lower bounds for the critical determinant of the special three-dimensional body K2 : (y2 + z2)(x2 + y2 + z2) ≤ 1 play an important role; see [1], [6]. This article deals with estimates from below for the critical determinant ∆ (Kc) of more general star bodies Kc : (y2 + z2)c/2(x2 + y2 + z2) ≤ 1 ; where c is any positive constant. These are obtained by inscribing into Kc either a double cone, or an ellipsoid, or a double paraboloid, depending on the size of c.

[1] J.V. Armitage: On a method of Mordell in the geometry of numbers. Mathematika 2 (2) (1955) 132-140.

[2] H. Davenport, K. Mahler: Simultaneous Diophantine approximation. Duke Math. J. 13 (1946) 105-111.

[3] H. Davenport: On a theorem of Furtwängler. J. London Math.Soc. 30 (1955) 185-195.

[4] P.M. Gruber, C.G. Lekkerkerker: Geometry of numbers. North Holland, Amsterdam (1987).

[5] H. Minkowski: Dichteste gitterförmige Lagerung kongruenter Körper. Nachr. Kön. Ges. Wiss. Göttingen (1904) 311-355.

[6] W.G. Nowak: The critical determinant of the double paraboloid and Diophantine approximation in R3 and R4. Math. Pannonica 10 (1999) 111-122.

[7] W.G. Nowak: Diophantine approximation in Rs: On a method of Mordell and Armitage. In: Algebraic number theory and Diophantine analysis. Proceedings of the conference held in Graz, Austria, August 30 to September 5, 1998, W. de Gruyter, Berlin. (2000) 339-349.

[8] W.G. Nowak: Lower bounds for simultaneous Diophantine approximation constants. Comm. Math. 22 (1) (2014) 71-76.

[9] W.G. Nowak: Simultaneous Diophantine approximation: Searching for analogues of Hurwitz's theorem. In: T.M. Rassias and P.M. Pardalos (eds.), Essays in mathematics and its applications. Springer, Switzerland (2016) 181-197.

[10] W.G. Nowak: On the critical determinants of certain star bodies. Comm. Math. 25 (1) (2017) 5-11.

[11] K. Ollerenshaw: The critical lattices of a sphere. J. London Math. Soc. 23 (1949) 297-299.

[12] J.V. Whitworth: The critical lattices of the double cone. Proc. London Math. Soc. 2 (1) (1951) 422-443.

Journal Information

CiteScore 2017: 0.33

SCImago Journal Rank (SJR) 2017: 0.128
Source Normalized Impact per Paper (SNIP) 2017: 0.476

Mathematical Citation Quotient (MCQ) 2017: 0.43

Target Group

researchers in the fields of: algebraic structures, calculus of variations, combinatorics, control and optimization, cryptography, differential equations, differential geometry, fuzzy logic and fuzzy set theory, global analysis, mathematical physics and number theory


All Time Past Year Past 30 Days
Abstract Views 0 0 0
Full Text Views 144 144 11
PDF Downloads 54 54 3